You are here

Killing Without the Smile

The National Health Service loves to save money.  Too bad that means denying essential medical care and killing patients.  But what's a bureaucracy for? The United Kingdom has become renowned for scrimping on life-saving drugs.  After all, got to keep those budgets down!  In the latest case a woman with two months to live has been told that the government will get back to her within 25 days.  Can't be rushed, now can we!?  Reports the Daily Mail:
A cancer patient given less than two months to live has been refused a life-prolonging drug until an NHS trust finishes a month-long investigation. Margaret Jones hopes to be treated with Revlimid for myeloma, an incurable cancer of the bone marrow. Her consultant says the drug, which costs around £4,300 for each cycle, could extend the 72-year-old's life without debilitating side effects. But bosses at her primary care trust ruled they would not pay for Revlimid because it was not 'cost effective', even though other PCTs prescribe it for myeloma sufferers. Mother-of-three Mrs Jones - backed by her family, MP, doctor and cancer charities - appealed on the grounds that another patient living nearby successfully overturned the trust's decision to block the same drug treatment in September. But on December 5 Anne Walker, chief executive of East and North Hertfordshire PCT, said her case was still being investigated and said a response would be sent 'within 25 working days' - about half of Mrs Jones's life expectancy. The case reignites the controversy over the 'postcode lottery' for NHS care and the time taken by the Government's rationing body to approve new cancer drugs. The National Institute for Health and Clinical Excellence (Nice) ruled last month that it would deny Revlimid to patients with myeloma despite admitting that it could extend life by up to three years. Mrs Jones, of Welwyn, Hertfordshire, was diagnosed with myeloma just before Easter 2006. She had been using the controversial drug thalidomide to fight the cancer but recently began to suffer damaging side-effects, including loss of feeling in her hands and feet, and excruciating pain elsewhere in her body.